Clinical Practice and Cases in Emergency Medicine
Euglycemic Diabetic Ketoacidosis in Concurrent Very Low-carbohydrate Diet and Sodium-glucose Transporter-2 Inhibitor Use: A Case Report
- Author(s): Earle, Matthew
- Ault, Brian
- Bonney, Caitlin
- et al.
Published Web Locationhttps://doi.org/10.5811/cpcem.2020.2.45904
Introduction: With the incredibly high incidence of Type 2 Diabetes in the current population of emergency department patients, it is critical for clinicians to understand the possible complications of the treatment of this disease. Medication like canagliflozin are more common to encounter on patient’s home medication lists and clinicians should be aware of how these medications, alone or combined with dietary modifications, can result in significant pathology and even mortality if not appropriately treated.
Case Report: We report a case of a patient with type II diabetes mellitus who presented with euglycemic diabetic ketoacidosis in the setting of concurrent use of canagliflozin, a sodium-glucose transporter-2 (SGLT-2) inhibitor, and strict adherence to a low-carbohydrate ketogenic diet for weight control.
Discussion: Euglycemic ketoacidosis has previously been observed in both diabetic and non-diabetic patients following strict ketogenic diets, as well as in diabetic patients being treated with SGLT-2 inhibitors.
Conclusion: As more patients choose ketogenic diets for weight control and diabetes management, clinicians should be aware of this potentially life-threatening complication in patients concurrently taking SGLT-2 inhibitors.